Beltone Blog

5 Dangerous Drug Mistakes

Mixing prescription drugs and over-the-counter drugs incorrectly is dangerous— especially for seniors. A University of Chicago study found that at least one in 25 older American takes prescriptions and over-the-counter medications in combinations that trigger serious medical problems. 

drugs
Posted 06-07-2016 by Marketing Department

Natural, and herbal remedies, can also interact dangerously with prescription medications. Even combining non-prescription medications can cause serious side effects.

According to WebMD, patients should be especially careful about several drug interactions:

  • Antihistamines shouldn’t be mixed with alcohol because they will amplify sedative effects.
  • Acetaminophen (Tylenol) should never be mixed with alcohol because it could harm your liver.
  • Certain commonly used antibiotics, such as metronidazole (Flagyl), should not be mixed with alcohol; they can cause nausea, vomiting, flushing and stomach pain.
  • Coumadin, the popular blood thinner taken by people with heart conditions, should not be mixed with aspirin.
  • Aspirin should not be mixed with ginkgo biloba, the popular herbal treatment; the combination can cause unusual bleeding or bruising.
For further information, please see WebMD’s 7 Dangerous Drug Mistakes and Consumer Report’s special report on the risks of drug and herb combinations.

If you have a question about a possible interaction, you can use two online interaction checkers offered by AARP and Medscape.

Share: